Article Text

PDF

Gold induced interstitial keratitis
  1. EHUD ZAMIR,
  2. RUSSELL W READ,
  3. JOHN C AFFELDT
  1. Doheny Eye Institute, Keck School of Medicine of the University of Southern California, Los Angeles, California, USA
  2. Department of Rheumatology
  3. Doheny Eye Institute
  1. DHARMARAJAN RAMASWAMY
  1. Doheny Eye Institute, Keck School of Medicine of the University of Southern California, Los Angeles, California, USA
  2. Department of Rheumatology
  3. Doheny Eye Institute
  1. NARSING A RAO
  1. Doheny Eye Institute, Keck School of Medicine of the University of Southern California, Los Angeles, California, USA
  2. Department of Rheumatology
  3. Doheny Eye Institute
  1. nrao{at}hsc.usc.edu

Statistics from Altmetric.com

Editor,—A 60 year old woman presented with intense, bilateral ocular irritation and photophobia. She had a history of rheumatoid arthritis and was under treatment with prednisone, azathioprine, sulindac, plaquenil, and intramuscular injections of gold sodium thiomaleate (50 mg once weekly). She had received a total of 7.4 g of gold over the past 3 years. Examination revealed an extremely photophobic patient with a visual acuity of 20/20 in both eyes. The conjunctivas were mildly injected, with bilateral perilimbal chemosis. The peripheral cornea showed 360° stromal oedema. Mid-stromal vessels were seen entering the oedematous stroma from the limbus (Fig 1(left)). The rest of the examination was unremarkable. The patient was diagnosed with rheumatoid marginal keratitis, and therapy was started with hourly application of topical prednisolone acetate. Over the next 2 months her symptoms gradually resolved, as did most of her inflammatory findings. However, granular, golden brown pigmented deposits appeared in the corneal stroma in the same peripheral, ring-like distribution as the now resolved stromal keratitis (Fig 1(right)). A diagnosis of gold keratopathy was made, and the patient was referred for rheumatological consultation. A systemic evaluation did not reveal signs of gold toxicity. Gold therapy was discontinued. Over the next 6 months, the stromal deposits partially cleared, and topical prednisolone was gradually tapered off. A milder episode of photophobia and irritation then occurred, with stromal oedema in the same distribution. This was controlled by reinstitution of topical prednisolone therapy. One year after onset, the patient continues to use topical prednisolone once a day and is asymptomatic. There is no stromal inflammation, but fine golden granules are still evident.

Figure 1

(Left) Slit lamp photograph of the right cornea. Stromal oedema with brush-like stromal vascularisation (arrows). (Right) Slit lamp photograph of the right cornea, using a narrow slit beam. Dense deposition of golden brown granules is seen in the inferior corneal stroma superior to the limbus. Arrows indicate epithelium (long arrow) and endothelium (short arrow).

COMMENT

Two variants of gold induced keratopathy (corneal chrysiasis) have been described.1 The more common variant manifests as asymptomatic deposition of fine brown or purple granules in the central posterior corneal stroma, sparing the periphery. Other patterns include peripheral deposition with extension towards the central cornea, superficial and deep axial deposition.2 Corneal stromal granule deposition correlates with duration and dosage of therapy and occurs in most, if not all patients after a cumulative dose of 1 g has been reached.1 2 Corneal gold deposition by itself is not considered an indication to discontinue gold therapy.2

The second variant of keratopathy is rare, presenting with inflammatory symptoms and signs. Examination reveals marginal interstitial keratitis that may ulcerate, with white, subepithelial limbal infiltration and deep, brush-like stromal vascularisation.1 3Crescent-shaped marginal ulcers, 2–3 mm in length may be present. This variant is presumed to be an idiosyncratic reaction.1 3It may be unilateral or bilateral, and is considered an indication to stop gold therapy.1 The underlying pathogenic mechanism, as well as the possible associations with other systemic gold toxicity, is unknown. However, it is notable that the keratitis in our case was responsive to topical corticosteroids and recurred after their withdrawal. A similar response has been reported in systemic manifestations of gold toxicity.4 5

The diagnosis of gold keratopathy should be considered in patients with rheumatoid arthritis who present with marginal keratitis. Assessment of possible systemic toxicity is warranted and cessation of therapy should be considered in such cases. Patients should be continuously followed, since stromal inflammation may recur even after cessation of gold therapy.

Acknowledgments

Supported in part by National Institute of Health core grant EY03040 and by an unrestricted grant from Research to Prevent Blindness, New York, USA. Dr Zamir is the recipient of an American Physician fellowship, Boston, MA. Dr Read is the recipient of an American Ophthalmological Society/Herman Knapp Testimonial Fund fellowship, Cleveland, OH, USA.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.